I'm thinking about asking my pysch for keppra. Will I have withdrawals when I decide to quit? How bad are the side effects at first? Also, I have lorazepam. Should I take lorazepam for a while to help with the beginning side effects? I took Lamictal but it didn't help me.
Currently, I'm only taking ashwagandha, an adaptogen, and I also drink one mushroom elixir tea in the morning, also adaptogens. I take a lorazepam every one or two weeks when shit hits the fan. Really wish I had klono, but no one will prescribe it to me. I need some relief bad right now.
If you have any other helpful info on Keppra please comment. Thanks.
So, awhile ago I began investigating the role acetylcholine might play in HPPD. This was mainly driven by the fact that my case of HPPD was likely caused by diphenhydramine, an antihistamine with potent anticholinergic properties (i.e. it "blocks" the action of acetylcholine). Other driving factors were the fact that many people seem to at least have a temporary worsening of HPPD symptoms when using anticholinergic/antihistamine/antimuscarinic medicines and also to the eerie similarities between central anticholinergic syndrome/anticholinergic toxicity symptoms and HPPD symptoms.
I decided to run a little experiment. I went back to my roots of taking diphenhydramine in a somewhat recreational manner. I was having issues with some nausea of unknown origin (though I likely suspect it has to do with caffeine because at the time I was pounding 2-3 energy drinks back-to-back in the morning, diphenhydramine has antiemetic effects) and insomnia (also probably due to caffeine and also potentially due to my tapering off of clonazepam). I decided to keep the doses relatively small, no more than 50mg at a time and no more than 100mg per day. My condition at the time and also as of present left me quite sensitive to the "recreational" effects of diphenhydramine so a 50mg dose was pretty much enough for me to feel the full effects I used to crave.
I kept my dosing to only when I more or less needed it, when I felt nauseous and at night approximately 1 hour before bedtime. I did not notice an immediate worsening. However, as the "experiment" progressed over these past few weeks, I noticed my symptoms started to get worse. In particular my double-vision/ghosting and trailing, my two major symptoms. These symptoms have remained at this worsened level since the end of the experiment (last week).
Of course, some might attribute this to the caffeine since so many people have trouble with it. Caffeine for me is not an issue except for mild, temporary worsening of symptoms at high doses and the worsening fades when the caffeine more or less leaves my system.
Getting back to acetylcholine. Acetylcholine acts as a neuromodulator and messing with its function is known to cause neurological/psychological problems. It would make sense that HPPD could be caused by messing with acetylcholine. I mean we think HPPD is a sort of sensory disinhibition and acetycholine is a neuromodulator thus if acetycholine levels are decreased significantly it would make sense for sensory disinhibition to occur.
For those who got HPPD from using Benadryl or similar OTC antihistamines/sleep aids, was Benadryl your sole drug of choice or were you using a variety of drugs?
I'm asking because I wasn't a poly-drug user (I tried weed a few times and MDMA once), but my go to was diphenhydramine aka Benadryl (for sleep and as a muscle relaxant). Yet somehow I ended up with 'HPPD'. The other thing is I was using diphenhydramine on a nightly basis for almost 2 years.
Now here's the kicker, I looked up what the effects of long term use of diphenhydramine and anticholinergics were (I don't know why it never occurred to me to do so) and I found that the effects of long term use are eerily similar to the symptoms of HPPD. I mean they're practically identical. You can see for yourself (diphenhydramine: https://en.wikipedia.org/wiki/Diphenhydramine#Adverse_effects and anticholinergics: https://en.wikipedia.org/wiki/Anticholinergic#Side_effects ).
So, I'm thinking that if your only drug use was Benadryl or a similar drug, and you developed HPPD symptoms, I think it may not even be HPPD at all. I think it may just be a manifestation of the long term effects of using anticholinergic drugs like Benadryl. It doesn't provide any hope really other than the fact you might not have HPPD at all.
As for treatments, supposedly racetams, alpha-GPC, and choline work, but I don't have enough evidence to back this up.
Despite this, it still doesn't explain my sudden onset of noticeable symptoms (I may have had symptoms before and was just ignorant of them). Just a theory is all.
Hey everyone. Ok I tryed a lot of meds. And I will do it again, for the moment I can have a kind of normal life with :
Parnate (50mg but I'm increasing the dose) ; Lamotrigin (600mg) ; Mirapex (5mg/day) and Klonopin when I need.
I have some difficulties to absorb the treatment so, I often need large doses.
This treatment increase my motivation and give to me a little bit more energy. But my DP/DR is still the same.
So I want to try nootropics, I have the following stuff :
- Aniracetam : I will cite examine.com : "It also increases blood flow and activity in the area of the brain known for this action, the association cortex." And I searched, it is the only racetam acting like this). So I think it can be interesting, but alone he's may be too weak. Hence the presence of the second ingredient.
- Vinpocetin : Vinpocetin increase the capacities of the blood rapidly and easily enters the brain ; which could allow the Aniracetam reach the associative cortex more easily, I hope.
- DMAE : In the brain, DMAE is instead bound to phospholipids in place of choline to produce phosphatidyl-dimethylaminoethanol. This is then incorporated into nerve membranes, increasing fluidity and permeability, and acting as an antioxidant. Its role, in my idea, is to facilitate the passage of other molecules, especially the Aniracetam.
- Citicholine : Because Aniracetam is cholinergic, Citicholine is there to support him. I don't like Alpha-GPC because I found too much choline can reduce (for me) efficacity of racetam. And citicholine as to Alpha-GPC is able to cross blood-brain barrier but not fully. And produce Uridine. Citicoline has also been shown to elevate ACTH independently from CRH levels and to amplify the release of other HPA axis hormones such as LH, FSH, GH and TSH in response to hypothalamic releasing factors. It is one of his qualities. And Daphne Simeon published a study on the hypothesis in DR/DP there may be have a malfunction in the HPA axis.
I take 5g/day of creatine, 1g during each meal and 2g after the sport. Citicholine can reduced ATP by glutamate so it will preserve my stock of ATP, very important for body but for brain too.
I have in stock : a lot of Nootropyl (piracetam) maybe adjunct to the stack to strengthen the AMPA allsoteric positive reinforcement ? (Need advices). I have Modafinil too but it doesn't seem help me (400mg/day).
I have also Inositol. And Choline bitartrate, but it is for an other use. But all advices that can help me can help you.
After my stack be ready, I'll keep you informed of my evolution.
I don't think it can be a true treatment for ever but I wish it can maybe help for the "fog" of vision that induced by DR/DP.
Help us together !
(sorry for my poor english, I'm from Paris in france).
For those looking for new solutions, a bit can be learned from old solutions ...
Quinine has been in use since the 1800's. Its main purpose is to treat malaria. However, it used to be used as a general tonic. Today it is still readily available in tonic water, as those of you who love G&Ts (Gin and Tonic) might know.
It is derived from the bark of Cinchona trees/bushes. Like most meds, they don't know how it works for malaria. It relaxes smooth muscle like an anticholergenic. It does affect dopamine activity. It seems to alter the ANS as well as the CNS (See posts regarding Ca, Mg, and K such as #39 http://hppdonline.com/index.php?/topic/1959-spitting-out-yet-another-theory-magnesium/)
It isn't a med to take high amounts unless you have malaria (~2g per day). See http://www.aspenpharma.com.au/product_info/pi/PI_Quinate.pdf
However, as stated above, it is in genuine tonic water with amounts limited to about 80mg per quart. And they haven't issued any warning about too many G&Ts - Twenty Five quarts a day would treat malaria .
I've only worked with 75mg at a time ... and then only a few times (will let you know if anything significant occurs, good or bad). It reduces DR (defined in this case as the feeling of disconnection, as if there is a transparent barrier between the world and self) and is relaxing - all this without the Gin. Can be quite sedative. Feels like a cross between Keppra and Sinemet.
Hope this is helpful. Have fun and enjoy your G&T!
Miscellaneous bedtime reading: